Virginia, 2018

Tornado and Damaging Winds in Virginia, August 2, 2018

August 2, 2018 · NWS LWX · 7 events in 5 counties and zones

A stalled front near the region combined with high instability and moderate shear values to produce thunderstorms, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled front near the region combined with high instability and moderate shear values to produce thunderstorms, a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:16 AM EST, 44 minutes earlier.

Area forecast discussion, Aug 2, 9:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Thu Aug 2 2018

.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
today, then weaken over the area Friday. Meanwhile, high pressure
will remain over the western Atlantic through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface features remain somewhat innocuous as a long plume of
deep tropical moisture affects the east coast. The stream of
precipitation-- mainly showers as of 1400 UTC-- resides west of
I-81. As the air mass destabilizes and the plume of moisture
nudges east coincident with the advancement of the upper trough,
anticipate thunderstorms to develop. There is plenty of
effective shear in place 40-50+ kt per mesoanalysis and 12Z LWX
RAOB, but there is not much instability yet. Although shear may
be decreasing slightly as the core of 500 mb winds ejects north,
available instability should easily compensate. That would make
the afternoon into early evening hours the period of biggest
concern. CAM timing varies slightly, especially on the end time,
but there is agreement today that the I-95 corridor won't be
left out.

Given the training orientation of precipitation, and truly
soggy antecedent conditions, even moderate rain could be a
problem. However, precipitable water continues to suggest heavy
rain needs to be considered. Will continue the Flash Flood
Watch.

Since the deep plume will be closer to the forecast area
tonight, am hesitant to back off PoPs overnight. Will lower the
intensity, but am keeping a corridor of likely PoPs through the
night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic pattern will remain into Friday with the trough to our
west and the surface high pressure to our east. This will continue
to support southerly flow over our area streaming moist and warm
unstable air mass into our area. Showers and thunderstorms are
expected again on Friday with a higher concern of flooding due
to the possibility of training and slow moving thunderstorms.
Anomalously high PWAT values and strengthening 850 hPa jet
likely enhance the heavy rain threat. The Flash Flood Watch
will likely need to be extended through Friday evening.

Longwave trough weakens on Friday night allowing for a more zonal
flow aloft and high pressure begins to build into our region. Drier
conditions expected overall but cannot rule out diurnal heating
induced showers and thunderstorms on Saturday afternoon/evening.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper troughing flattens a bit with ridging building to the
south Sunday into Monday. This should result in westerly flow
and somewhat lower humidity, but temperatures will be pretty
warm. Any showers and thunderstorms likely remain more isolated
in nature.

Heights begin falling again Tuesday through Thursday of next week,
which would result in an increasing chance of showers and
thunderstorms. However, deep-layer southerly flow connected to the
tropics is not expected, and upper flow will be increasing in speed
so the heavy rain threat may not be as pronounced.

Temperatures should average slightly above normal through the long
term period, with highs into upper 80s and lower 90s and lows
generally in the 70s.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Conditions have risen to, or are rising to, VFR. (Low deck MVFR
hanging on at DCA/MTN. However, a swath of showers cover MRB
and are poised to reach CHO. AOB IFR within this area.

Showers and thunderstorms will evolve from this band of showers
and affect the metros this afternoon...perhaps into this
evening. Timing is a touch uncertain, especially the end time.
IFR restrictions likely within those showers/storms. Will
attempt to put better timing definition into the TAFs shortly.

Similar conditions are expected on Friday. High pressure starts
building in on Friday night and conditions should be improving
into Saturday. Winds generally southerly to southwesterly around
10 kts.

Mainly VFR Sun-Mon. Any convection should be isolated/brief.

&&

.MARINE...
A Small Craft Advisory is in effect through this evening over
all the waters, and may be needed again Friday before gradient
relaxes heading into the weekend.

Light west flow below SCA criteria expected Sunday into Monday. Any
showers and thunderstorms should remain more isolated in nature.

&&

.HYDROLOGY...
The region will remain in a plume of 2+ inch PWAT air through the
end of the week. Storm motions may be somewhat quick today, but
training or repeated rounds of storms are possible given flow
parallel to a slowly approaching front. Upper flow slows a bit on
Friday while PWATs remain high, continuing the risk for repeated
heavy rain and potential flooding. This pattern should break down a
bit heading into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
     036>040-050>054-501>508.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...HTS
SHORT TERM...IMR
LONG TERM...DHOF
AVIATION...HTS/IMR/DHOF
MARINE...IMR/DHOF
HYDROLOGY...
Hazardous weather outlook, Aug 2, 4:11 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Thu Aug 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight and Tonight

A Flash Flood Watch is in effect for the I-95 corridor north of
Fredericksburg. Isolated instances of flooding are also possible
outside the watch area near Fredericksburg to southern Maryland.

Thunderstorms may produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight and Tonight

A Flash Flood Watch is in effect today and tonight.

Thunderstorms may produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 2, 4:15 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 AM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 SSW STRASBURG         38.95N  78.37W
08/01/2018                   SHENANDOAH         VA   911 CALL CENTER

            TREE DOWN ON WIRES ALONG DEER RAPIDS ROAD

0815 PM     FLOOD            3 W CHERRY RUN          39.63N  78.09W
08/01/2018                   MORGAN             WV   911 CALL CENTER

            DEEP WATER REPORTED IN ONE LANE ON VICTORY LANE.

1001 PM     TSTM WND DMG     1 ENE LOCHEARN          39.35N  76.72W
08/01/2018                   BALTIMORE          MD   911 CALL CENTER

            TREE ON A HOUSE IN THE 3900 BLOCK OF SOUTHERN CROSS
            DRIVE.

1035 PM     TSTM WND DMG     2 ENE FALLSTON          39.53N  76.39W
08/01/2018                   HARFORD            MD   BROADCAST MEDIA

            TREE DAMAGE ON TERRA BELLA COURT.

1045 PM     TSTM WND DMG     2 SE SCARBORO           39.62N  76.27W
08/01/2018                   HARFORD            MD   911 CALL CENTER

            TREE ON WIRES IN THE 1300 BLOCK OF TRAPPE ROAD.

1205 AM     FLOOD            2 SE WOLF TRAP          38.93N  77.26W
08/02/2018                   FAIRFAX            VA   MESONET

            HIGH WATER OVER VA-677 OLD COURTHOUSE ROAD AT BESLEY
            ROAD.

1226 AM     FLOOD            1 ESE CONGRESSIONAL MAN 38.99N  77.16W
08/02/2018                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            HIGH WATER ON I-495 CAPITAL BELTWAY INNER LOOP AT
            MD-190 RIVER ROAD.

0336 AM     FLOOD            2 NE ADEN               38.68N  77.51W
08/02/2018                   PRINCE WILLIAM     VA   911 CALL CENTER

            4 FEET OF WATER OVER OLD CHURCH ROAD NEAR SLATE RUN
            ROAD.

&&

EVENT NUMBER LWX1801369 LWX1801370 LWX1801371 LWX1801374 LWX1801372
LWX1801375 LWX1801373 LWX1801376

DH

The radar

The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Albemarle

When
August 2, 10:00 AM EST to 10:05 AM EST
Where
Albemarle County, 3.1 mi W of Simeon to 2.34 mi NW of Simeon
Rating
EF0
Path length
2 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.981, -78.507

A EF-0 tornado touched down 2 miles south of the city limits of|the City of Charlottesville in the Avon Park area of Albemarle|County. The touchdown point at 11:00 AM was near the intersection|of Avon Street Extension and Scottsville Road. The tornado |tracked northeast, roughly parallel to Scottsville Road. Many |trees were uprooted or had large portions snapped off. There was |some minor structural damage to Monticello High School involving |windows and doors. Also at the school, trees and parking lot |lights were downed. A chimney was toppled onto the roof of a home |on Galaxie Farm Lane. The tornado dissipated 5 minutes later |as it crossed near the intersection of Willow Lake Drive and |Scottsville Road.

Thunderstorm Wind, Greene

When
August 2, 10:34 AM EST
Where
Greene County, 1.29 mi SSE of Ruckersville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.213, -78.360

Tree blown down in the 1300 block of Carpenter Mill Road.

Thunderstorm Wind, Madison

When
August 2, 11:02 AM EST
Where
Madison County, 0.54 mi E of Burnt Tree
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.300, -78.170

Tree blown down on Slaughter Drive.

Thunderstorm Wind, Rockingham

When
August 2, 4:53 PM EST
Where
Rockingham County, 0.69 mi N of Mc Gaheysville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.380, -78.730

Downed trees due to thunderstorm wind gusts closed Route 33 in the area of Island Ford Road. Trees were also blown down in the 1000 block of McGaheysville Road, the 700 block of Jacob Burner Drive, and the 300 block of McGahey Lane.

Thunderstorm Wind, Rockingham

When
August 2, 4:55 PM EST
Where
Rockingham County, 0.69 mi N of Mc Gaheysville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.380, -78.730

Twenty to thirty trees were blown down on Sam Street. Trees were also blown down in the 10200 block of Katies Street, and in the 400 block of Daveberry Road.

Thunderstorm Wind, Rockingham

When
August 2, 5:01 PM EST
Where
Rockingham County, 1.63 mi E of Mc Gaheysville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.370, -78.700

Tree was blown down at the intersection of White Rose Road and Dave Berry Road. Trees were also blown down in multiple locations along Captain Yancy Road.

Thunderstorm Wind, Page

When
August 2, 5:45 PM EST
Where
Page County, 1.28 mi ESE of Kimball
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.670, -78.400

Tree was blown down on Clearview Road near Route 211.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyThe tornado archive for Virginia, 2018Warnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775002, 775003, 775004, 775006, 775011, 775008, 775009.